December 14, 2010
FDA warns of accidental ingestion of benzonatate by childrenThe FDA is warning consumers that accidental ingestion of Tessalon (benzonatate, from Forest) in children <10 years of age can result in death from overdose. Overdose with benzonatate in children <2 years of age has been reported following accidental ingestion of as few as 1 or 2 capsules. Individuals who experience overdose of benzonatate may exhibit restlessness, tremors, convulsions, coma, and cardiac arrest. Signs and symptoms of overdose can occur rapidly after ingestion (within 15–20 minutes). Deaths in children have been reported within hours of the accidental ingestion.
Tessalon is indicated for the relief of cough. The FDA is adding new information about accidental ingestion resulting in overdose and death in children <10 years of age to the Warnings and Precautions sections of labeling for benzonatate products to make healthcare professionals aware of this safety issue. The FDA encourages healthcare professionals to talk with their patients about this risk. Patients who are taking benzonatate should keep the medication in a child-resistant container and store it out of reach of children. If a child accidentally ingests benzonatate, seek medical attention immediately.
For more information visit www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm236928.htm.